source: Thyroid: Official Journal of the American Thyroid Association
authors: Kim YA, Cho SW, Choi HS, Moon S, Moon JH, Kim KW, Park DJ, Yi KH, Park YJ, Cho BY summary/abstract:
Antithyroid drug (ATD) is a widely used treatment for Graves’ disease (GD). However, its long-term efficiency remains unclear. This study investigated the long-term disease prognosis and predictive factors for relapse in ATD-treated GD patients.
Newly diagnosed, ATD-treated GD patients with at least four years of follow-up were recruited (n = 187). Remission was defined as maintaining a euthyroid status for more than one year after ATD withdrawal.
During 11.1 years (range 4.0-23.7 years) of median follow-up, overall, 51.9% of the newly diagnosed ATD-treated GD patients achieved remission, 32.1% continued ATD treatment, and 13.4% underwent other ablation treatments. The 10-year remission rates were higher in the first (34.2%) and second (25.5%) ATD courses than in any of the other subsequent ATD courses, and decreased as ATD treatments were repeated. The 10-year relapse rate was the highest after the third ATD treatment (71.4%) compared with that after the first (60.5%) and second (58.3%) courses. Longer duration of ATD treatment (odds ratio [OR] = 1.4 [confidence interval (CI) 1.2-1.7], p < 0.001), higher number of relapses (OR = 4.7 [CI 2.3-9.8], p < 0.001), and moderate to severe Graves’ ophthalmopathy (OR = 4.1 [CI 1.1-15.2], p = 0.032) were associated with persistent disease status.
A second course of ATD can be considered for GD patients after the first relapse because the chance of remission and the relapse rate are similar to the one after the first ATD treatment course. For GD patients with more than two relapses, or with an ATD treatment duration of more than four to five years, low-dose maintenance of ATD or ablative treatment needs to be considered.
Seoul National University Hospital, Korea; Kangwon National University School of Medicine, Korea; Seoul National University Bundang Hospital, Korea; Seoul National University Boramae Medical Center, Korea; Chung-Ang University College of Medicine, Korea DOI: